Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 8, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Jan 23, 2021, 9:36 PM EST. It took effect at Jan 24, 2021, 10:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 9:36 PM EST (02:36 UTC)
- In effect from
- Jan 24, 2021, 10:00 AM EST
- Expired
- Jan 24, 2021, 7:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Marquette, MI
The text
As transmitted.
659 WHUS73 KMQT 240236 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 936 PM EST Sat Jan 23 2021 LMZ248-250-241045- /O.NEW.KMQT.SC.Y.0008.210124T1500Z-210125T0000Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 936 PM EST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST SUNDAY... * WHAT...South winds 10 to 15 kt early turning southwest, becoming west winds around 10 kt late. Waves 2 to 5 ft expected. * WHERE...Seul Choix Point to Point Detour MI and 5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...From 10 AM to 7 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ TAP
2 follow-up statements
106 WHUS73 KMQT 240901 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 401 AM EST Sun Jan 24 2021 LMZ248-250-241715- /O.CON.KMQT.SC.Y.0008.210124T1500Z-210125T0000Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 401 AM EST Sun Jan 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Seul Choix Point to Point Detour MI and 5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...From 10 AM this morning to 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
435 WHUS73 KMQT 241925 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 225 PM EST Sun Jan 24 2021 LMZ248-250-250000- /O.CON.KMQT.SC.Y.0008.000000T0000Z-210125T0000Z/ Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 225 PM EST Sun Jan 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Waves 3 to 5 ft occurring. * WHERE...Seul Choix Point to Point Detour MI and 5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ TAP
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 7:00 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jan 23, 7:00 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
700 PM EST Sat Jan 23 2021
.SHORT TERM...(This evening through Sunday)
Issued at 224 PM EST SAT JAN 23 2021
Water vapor imagery and RAP analysis shows split flow across the
CONUS with a southern stream shortwave emerging out of the lee of
the Colorado Rockies. The big player in our weather over the next
36 hours will be an upstream shortwave over southern Saskatchewan
and southern Manitoba which is fcst to move across the Upper
Great Lakes later tonight and Sunday. Today, ridging across the
area is resulting in mostly dry conditions with large breaks of
sunshine over portions of the cwa. Looks like the low to mid 20s
max temp fcst will be realized for much of the area. Low-level
flow backing more to the southwest is starting to lift LES bands
over the Keweenaw Peninsula and eastern shoreline of the CWA
slowly ne. The combination of ridging and backing flow will allow
LES bands to slowly dissipate this afternoon and push offshore.
Thus, have canceled the Winter Weather Advisory over the Keweenaw
this afternoon.
This evening, partial clearing and light sw winds should persist at
least into early evening under ridging so expect temps could drop
pretty quickly this evening. Min temps could dip into the single
digits above zero this evening over the central interior before WAA
clouds fill back in again from the west ahead of the approaching
shortwave/sfc trough and temps rise into the teens toward sunrise.
Late tonight and Sunday, a northern stream shortwave will move from
southern Manitoba across northern Ontario and a weak southern stream
wave will streak toward the southern Great Lakes. Associated modest
isentropic ascent as viewed on the 280k sfc will support a
widespread -sn late tonight and Sunday. This ascent will be exiting
the western fcst area in the morning and the eastern fcst area late
Sun afternoon. Mixing ratios of 1.5-2 g/kg are available as noted on
the 280k sfc, from 750-800mb. With a fairly deep DGZ layer located
from roughly 5k to 10kft, SLRs should be approaching 20 to 1. Since
the ascent exits the w during the morning, additional snow
accumulations in that area after 12z will likely be less than 1 inch.
To the south central and e, probably looking at 2-3 inches synoptic
snow. 850mb temps around -10C will be plenty cold enough for lake
enhancement off Lake MI. Models don't really show a well- defined
long axis convergence zone on Lake MI prior to arrival of the
forcing, and that may inhibit a significant snow band from
developing. Nonetheless, sfc trough that will move across the lake
will still lead to a band of enhanced snowfall streaming off the lake
along/just ahead of the trough. Models suggest the trough will be
progressive, limiting a sustained period of enhanced snowfall over
any given location. That said, there will be the potential of an
extra 1-3 inches of lake enhanced snow on top of the synoptic snow.
So, some isolated 5-6 inch snow totals will be a possibility,
especially across Schoolcraft County and southern Luce County on Sun
where I've hoisted a winter weather advisory from Sun 12-21Z. As
winds veer around to the wnw with 850mb temps around -16C, some light
LES will develop into much of western Upper MI later in the
afternoon/early evening. Amounts over the west will be limited to
inch or less due to very dry air advecting in blo 2kft as noted on
inverted-V look to fcst soundings.
.LONG TERM...(Sunday night through Saturday)
Issued at 204 PM EST SAT JAN 23 2021
Trending warmer through the week, with a few chances for lake-effect
snow, and nothing significant on the horizon. Strong positive height
anomalies across the Arctic and the Pacific, with negative height
anomalies along the West Coast and just off New England are leading
to a split flow pattern across NOAM with a more active southern
stream progged to bring much needed pcpn across the west, though
maybe too much at once, and add'l pcpn across the southern
Mississippi Valley eastward through the Ohio River Valley and
Appalachians. This southern stream will bring an active storm track
with it as troffing sets up in the west with rising heights and
weaker ridging in the east. Global ens means suggest this pattern to
continue through at least the longterm period, which is expected to
bring a slow warm up through the week, with temperatures trending
around 10 degrees above normal by next weekend.
Sunday night, weak passing shrtwv will be exiting east as W to NW
winds move in behind the wave. Model 850mb temps around -15C with
inversion heights up to 4kft will support some continuing LES. Model
soundings do show a bit of an inverted V sounding in addition to
inversions progged to fall into Monday morning to around 2500ft.
There is saturation in the DGZ, but it isn't all that deep so LES
shouldn't get too out of hand with accums remaining light. Winds
decrease and shift more northerly through the day with light CAA,
which should keep temperatures near normal.
As a shrtwv moves through the central CONUS Monday evening through
Tuesday, high pressure drops south on the leeside of the Canadian
Rockies. With split flow in place and this high pressure influencing
much of the Northern Plains, the Central Plains shrtwv will remain
south of Upper Michigan. The shrtwv passes Tuesday evening as cooler
air slowing moves across Superior from the Canadian high pressure.
This pattern will support some light LES Wednesday and Thursday,
with light northerly flow and model 850mb temps in the -13 to -16C
range. A brief peek at model soundings show rather low inversions
and the DGZ remaining closer to the sfc. This should keep any
accumulations on the lighter side as Arctic high pressure remains to
the north of Lake Superior.
As another shrtwv moves through the southern stream across the
Appalachians on Thursday, rising heights and SW return flow increase
Thurs aftn across Upper Michigan. This pattern will bring the end of
any LES and an increase in temperatures. GEFS mean brings 850mb
temps to around -3C by Saturday with deterministic run up to 4C
above. EC ens mean is similar to GEFS as CMCE mean remains a touch
cooler around -7C. CIPS GEFS analog for this upcoming weekend is
also suggesting a decent signal for above normal temperatures as
broad ridging shifts over much of the central CONUS. Another wave
moving onshore across the desert SW Saturday shifts into the central
US on Sunday, which will need to be monitored over the coming days
for potential shifts in the track.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 700 PM EST SAT JAN 23 2021
Cigs will drop again to MVFR at IWD aftter midnight while CMX is
likely to remain MVFR. SAW will remain at VFR through the rest of
the evening before dropping to MVFR early Sunday morning ahead of
system that will bring light snow to all terminals from late tonight
into Sun morning. IFR vsby is also likely during the period of
heaviest snow. However LIFR conditions are not expected at this time.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 224 PM EST SAT JAN 23 2021
South to west winds will increase to 15 to 25 knots late tonight
into Sunday ahead of and along a trough moving across the area on
Sunday. Otherwise, generally light north to northeast winds of 20
kts or less are expected across the lake through at least the middle
of next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 7 AM to 4 PM EST Sunday for MIZ007-
014-085.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...JAW
AVIATION...JLB
MARINE...VossHazardous weather outlook, Jan 23, 2:30 PM EST, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 230 PM EST Sat Jan 23 2021 MIZ001>006-009>013-084-241930- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- 230 PM EST Sat Jan 23 2021 /130 PM CST Sat Jan 23 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ007-014-085-241930- Luce-Southern Schoolcraft-Northern Schoolcraft- 230 PM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow will become enhanced by Lake Michigan on Sunday resulting in moderate, to at times, heavy snowfall. This will result in hazardous travel conditions at times. See the Winter Weather Message for details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit snowfall reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. LSZ162-240>251-263>267-241930- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 230 PM EST Sat Jan 23 2021 /130 PM CST Sat Jan 23 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Rest of Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-241930- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 230 PM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Rest of Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JAW
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.